Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 137, NWS Fort Worth, TX

November 23, 2004Robertson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Nov 23, 2004, 7:50 PM CST for Robertson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 7:50 PM CST (01:50 UTC)
Expired
Nov 23, 2004, 10:45 PM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Robertson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-140 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 240151
FFWFWD
TXC395-240445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
750 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROBERTSON COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 1045 PM CST

* AT 750 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER  
  OF THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL OVER ROBERTSON     
  COUNTY...MOVING NORTHEAST AT 35 MPH.

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
  FRANKLIN AROUND 805 PM CST

OTHER LOCATIONS IN THE WARNING INCLUDE BREMOND AND HEARNE

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3091 9637 3076 9645 3070 9656 3075 9663
      3077 9661 3091 9669 3094 9675 3104 9677
      3107 9681 3111 9681 3135 9632 3126 9634
      3099 9624

$$

65/DD
1 follow-up statement
000 
WGUS74 KFWD 240256
FFSFWD
TXC395-240445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
855 PM CST TUE NOV 23 2004

...A FLASH FLOOD WARNING CONTINUES FOR ROBERTSON COUNTY UNTIL 1045 PM
CST...

ALTHOUGH THUNDERSTORMS HAVE MOVED EAST OF ROBERTSON COUNTY...THERE 
REMAINS A HIGH PROBABILITY OF FLASH FLOODING AS A RESULT OF RUNOFF 
FROM THUNDERSTORMS THAT OCCURRED THIS AFTERNOON AND EVENING. DOPPLER 
RADAR ESTIMATES INDICATE 4 TO 5 INCHES OF RAIN HAS FALLEN MAINLY 
OVER SOUTHERN ROBERTSON COUNTY SINCE MIDDAY.

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT 
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. 
USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE 
THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH 
RISING WATER.

LAT...LON 3126 9637 3100 9631 3078 9657 3110 9676

$$

07/BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 23, 6:05 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 23, 6:05 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
605 PM CST TUE NOV 23 2004

.605 PM CST UPDATE...
WE WILL ISSUE UPDATED ZONES BECAUSE OF NEW SEVERE THUNDERSTORM
WATCH. WE ALSO INCREASED THE POPS IMMEDIATELY EAST OF THE BROKEN
SQUALL LINE.  #26

&&

AVIATION DISCUSSION...
AREA OF STORMS WEST AND SOUTHWEST OF DFW AREA WILL MOVE NORTHEAST
INTO THE AREA 00-01Z.  SOME OF THESE STORMS ARE SEVERE...BUT CURRENT
THINKING IS THE STORMS WILL DECREASE SOME AFTER SUNSET.  HOWEVER...I
STILL THINK THE STRONGEER STORMS WILL BE CAPABLE OF 40KT GUSTS IN
THE DFW AREA.  59

&&

.DISCUSSION...
TODAYS INITIAL ROUND OF CONVECTION...ASSOCIATED WITH LEADING UPPER
SPEED MAX AND INCREASINGLY DIFLUENT FLOW ALOFT...HAS NOW SHIFTED
INTO EAST TEXAS...WITH ONLY ISOLATED ACTIVITY REMAINING IN THE
EASTERN ZONES. HOWEVER...QG FORCING ASSOCIATED WITH UPPER LOW
APPROACHING KLBB HAS AIDED IN DEVELOPMENT OF ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS...FROM KABI SWD TO KSJT/KDRT. THIS AREA OF
CONVECTION SHOULD EXPAND EASTWARD...AS IT COMES UNDER THE INFLUENCE
OF INCREASING DIVERGENCE ALOFT BENEATH LEFT EXIT REGION OF YET
ANOTHER 100-120KT UPPER SPEED MAX. GIVEN COLD TEMPERATURES ALOFT
ASSOCIATED WITH THIS SYSTEM...MARGINALLY SEVERE HAIL WILL BE
POSSIBLE WITH THE STRONGEST CELLS...AND SEVERE THUNDERSTORM WATCH
886 HAS BEEN POSTED FOR SWRN PORTION OF THE FORECAST AREA THROUGH
24/02Z.

THE UPPER LOW IS PROGGED TO ACCELERATE EASTWARD AND DEEPEN
OVERNIGHT...AS UPPER SPEED MAX WORKS ITS WAY TO EASTERN FLANK OF THE
SYSTEM. RESULTANT SURFACE CYCLOGENESIS WILL ALLOW STRONGER WESTERLY
BOUNDARY LAYER FLOW TO SPREAD ACROSS THE AREA THIS EVENING...BEFORE
STRONG COLD ADVECTION BEGINS ON WEDNESDAY MORNING. SOME LINGERING
-RA IS POSSIBLE ACROSS THE RED RIVER VALLEY ON WEDNESDAY MORNING.
OTHERWISE...EXPECT A COOLER DAY ALONG WITH BRISK NORTHWEST WINDS. AS
SURFACE RIDGE AXIS SETTLES ACROSS NORTH TEXAS ON THURSDAY MORNING...
MINIMUM TEMPERATURES WILL LIKELY FALL BELOW FREEZING IN MANY
AREAS...ESPECIALLY NORTHEAST/NORTH AND WEST OF THE DFW METROPLEX.
PLEASANT WEATHER WILL PERSIST FOR THE REMINDER OF THURSDAY AND
FRIDAY...AS MID/UPPER FLOW REGIME REMAINS LARGELY ZONAL ACROSS NORTH
TEXAS.

A WEAK VORT MAX WILL LIKELY SPREAD CLOUDS ACROSS THE AREA BEGINNING
ON FRIDAY NIGHT...BUT QUESTIONABLE DEGREE OF MOISTURE RETURN AND
NORTHERN TRACK OF SYSTEM PRECLUDE MENTIONING POPS ATTM. THE LATEST
ECMWF/GFS ARE IN GENERAL AGREEMENT ON A STRONGER UPPER SYSTEM
APPROACHING THE AREA ON MONDAY/TUESDAY...AND HAVE MAINTAINED THE
INHERITED CHANCE POPS FOR THIS PERIOD...AS ANOTHER STRONG FRONT
LOOKS TO PUSH ACROSS THE AREA ON MONDAY.

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH UNTIL 900 PM CST TUESDAY FOR ZONES TXC001...
TXC289.

SEVERE THUNDERSTORM WATCH UNTIL 1100 PM CST TUESDAY FOR ZONES
TXC001...TXC027...TXC035...TXC085...TXC093...TXC097...TXC099...
TXC113...TXC119...TXC121...TXC139...TXC143...TXC145...TXC147...
TXC161...TXC181...TXC193...TXC213...TXC217...TXC221...TXC223...
TXC231...TXC237...TXC251...TXC257...TXC277...TXC281...TXC289...
TXC293...TXC309...TXC331...TXC333...TXC337...TXC349...TXC363...
TXC367...TXC379...TXC395...TXC397...TXC425...TXC439...TXC467...
TXC497.

&&

26
Hazardous weather outlook, Nov 23, 3:45 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CST TUE NOV 23 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
345 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS TONIGHT.

AN UPPER LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
MOVE ACROSS NORTH TEXAS TONIGHT AND BRING A CHANCE OF THUNDERSTORMS.
THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
DOWNBURST WINDS. THE STORMS WILL END FROM WEST TO EAST OVERNIGHT AS
DRIER AND COOLER AIR FILTERS IN FROM THE WEST BEHIND A COLD FRONT.

.DAYS TWO THROUGH SEVEN...
A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE RED RIVER COUNTIES
OF NORTH TEXAS WEDNESDAY MORNING. THUNDERSTORM CHANCES WILL END BY
MIDDAY.

THE FIRST FREEZE OF THE SEASON IS POSSIBLE FOR ALL BUT THE SOUTHEAST
SECTIONS OF NORTH TEXAS THANKSGIVING MORNING.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
SUNDAY AFTERNOON THROUGH TUESDAY AS ANOTHER UPPER LEVEL DISTURBANCE
MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE ACROSS ALL OF NORTH TEXAS
THIS EVENING.

79

In the hours before

Special weather statement, Nov 23, 7:18 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
718 PM CST TUE NOV 23 2004

TXZ102-103-240145-

DENTON-WISE-
718 PM CST TUE NOV 23 2004

...SIGNIFICANT WEATHER UPDATE...

AT 718 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM OVER BOYD...OR 7 MILES NORTH OF BRIAR...MOVING
NORTHEAST AT 35 MPH.

BOYD...DENTON...KRUM AND SANGER ARE IN THE PATH OF THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
Local storm report, Nov 23, 7:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
726 PM CST TUE NOV 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0713 PM     TORNADO         5 SE HOLLAND             30.83N  97.34W
11/23/2004                  BELL                TX   LAW ENFORCEMENT
Special weather statement, Nov 23, 7:28 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
728 PM CST TUE NOV 23 2004

TXZ145-240200-

HILL-
728 PM CST TUE NOV 23 2004

...SIGNIFICANT WEATHER UPDATE...

AT 728 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 9 MILES SOUTH OF ITASCA...OR OVER HILLSBORO...
MOVING NORTHEAST AT 35 MPH.

HILLSBORO AND CARLS CORNER ARE IN THE PATH OF THIS STORM.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Local storm report, Nov 23, 7:29 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
729 PM CST TUE NOV 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG    BOELTON                  31.07N  97.46W
11/23/2004                  BELL                TX   LAW ENFORCEMENT

            TREES DOWN ACROSS HWY 36 AT LAKE BELTON
Local storm report, Nov 23, 7:32 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
732 PM CST TUE NOV 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0731 PM     HAIL            CAMERON                  30.86N  96.98W
11/23/2004  2.75 INCH       MILAM               TX   LAW ENFORCEMENT
Local storm report, Nov 23, 7:38 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
738 PM CST TUE NOV 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0732 PM     TORNADO         8 SE HOLLAND             30.80N  97.31W
11/23/2004                  BELL                TX   LAW ENFORCEMENT

            STRUCTURAL DAMAGE TO BUILDING AND A HOUSE ON FM 487 EAST
            OF BARTLET

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 6:05 PM CSTSevere Thunderstorm WarningFWDSomervell40 min
Nov 23, 6:36 PM CSTSevere Thunderstorm WarningFWDBell54 min
Nov 23, 6:59 PM CSTSevere Thunderstorm WarningFWDFalls, Milam61 min
Nov 23, 7:17 PM CSTTornado WarningFWDMilam28 min
Nov 23, 7:40 PM CSTSevere Thunderstorm WarningFWDRobertson65 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.